Font Size: Increase | Decrease

How are discolored veins treated?

The skin on my ankles looks like it is stained a medium brownish color, as if my varicose veins have been bleeding directly under the skin. How can I get rid of this discoloration? Will removing varicose veins also remove these stains?

ENTER YOUR ZIP CODE TO GET HELP NOW FROM DOCTORS

Doctors Answers (4)

The breakdown of blood into its components results in iron being released which form deposits in the surrounding tissues. Where the venous blood flow is poor in some individuals, such as around the ankles, shins and over varicose veins, then iron staining (hemosiderin deposits) can be seen. Treating the underlying vein condition is recommended, which will also prevent increased further staining. Areas with mild or light hemosiderin staining (such as from a bruise) usually will fade-away and disappear often over 6-12 months time. Heavier or darker iron deposits in the skin can be permanent. Products made for skin darkening from melanin pigment (hyperpigmentation), such as hydroquinones, will have no effect on iron staining. After first correcting the underlying vein problem, the use of a Q-switched Ruby laser (sometimes used in tattoo removal) can help reduce or eliminate some iron staining.

Varicose veins can cause staining and sometimes this is greatly improved once the source of the problem is corrected.

Brown discoloration (hyperpigmentation) of skin at or just above the ankles often is due to blood cells and protein leaking through small veins in the skin under high pressure. The high pressure in the veins most often is due to venous insufficiency, failure of the one-way valves in the veins of the legs, which allows blood to run down with gravity when one is sitting or standing. Abdominal obesity often causes this to be worse due to compression of the veins in the abdomen and pelvis from abdominal fatty tissue. Some patients with obstruction of leg or pelvic veins, most often due to scarring in the veins from old clotting, may have hyperpigmentation as well. A high quality lower extremity venous color duplex ultrasound exam performed by a facility which treats venous disorders is important to evaluate the veins of the lower extremities and, sometimes, the veins of the pelvis. With this information, a specialized vein physician can correlate the ultrasound findings with the clinical exam and make recommendations for treatment which nearly always is minimally-invasive.

I would see a vascular physician and have an ultrasound. Normally this pigment is a sign of venous insufficiency and hemosiderin deposition in the tissues. Sometimes the valves in the veins do not work properly and over time this causes your body to appear as if it is tattooing itself usually around the ankles. There is an iron pigment in your blood called hemosiderin that gets deposited in the tissue and causes this. Sometimes if you treat the underlying cause, the discoloration will fade over time.

Disclaimer: The information found on this website is intended to be general medical information; it is not a medical diagnosis or medical advice. Specific medical advice can only be given with full knowledge of all of the facts and circumstances of your health situation. You should seek consultation with a doctor familiar with your medical condition. Posting a question on this website does not create a doctor-patient relationship. All questions you post will be available to the public; do not include confidential information in your question.